Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Pueblo, CO

May 8, 2017Crowley County, Otero County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 5:24 PM MDT for Crowley County, Otero County, Pueblo County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 5:24 PM MDT (23:24 UTC)
Expired
May 8, 2017, 6:00 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crowley County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 53 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS55 KPUB 082324
SVRPUB
COC025-089-101-090000-
/O.NEW.KPUB.SV.W.0014.170508T2324Z-170509T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
524 PM MDT MON MAY 8 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Otero County in southeastern Colorado...
  Southwestern Crowley County in southeastern Colorado...
  East central Pueblo County in southeastern Colorado...

* Until 600 PM MDT

* At 524 PM MDT, a severe thunderstorm was located 9 miles southwest
  of Manzanola, or 22 miles west of La Junta, moving northwest at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fowler, Manzanola and Olney Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3793 10384 3793 10401 3815 10418 3818 10382
TIME...MOT...LOC 2324Z 156DEG 16KT 3800 10396 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
3 follow-up statements
673 
WWUS55 KPUB 082338
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
538 PM MDT MON MAY 8 2017

COC025-089-101-090000-
/O.CON.KPUB.SV.W.0014.000000T0000Z-170509T0000Z/
Otero CO-Crowley CO-Pueblo CO-
538 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO
COUNTIES...

At 538 PM MDT, a severe thunderstorm was located near Fowler, or 24
miles west of La Junta, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fowler, Manzanola and Olney Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3794 10386 3793 10401 3815 10418 3818 10382
TIME...MOT...LOC 2338Z 164DEG 19KT 3807 10397 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
619 
WWUS55 KPUB 082344
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
544 PM MDT MON MAY 8 2017

COC025-089-101-090000-
/O.CON.KPUB.SV.W.0014.000000T0000Z-170509T0000Z/
Otero CO-Crowley CO-Pueblo CO-
544 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO
COUNTIES...

At 544 PM MDT, a severe thunderstorm was located near Fowler, or 25
miles west of La Junta, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fowler, Manzanola and Olney Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3800 10385 3798 10400 3815 10418 3818 10382
TIME...MOT...LOC 2344Z 157DEG 19KT 3810 10399 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
763 
WWUS55 KPUB 082357
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
557 PM MDT MON MAY 8 2017

COC025-089-101-090006-
/O.EXP.KPUB.SV.W.0014.000000T0000Z-170509T0000Z/
Otero CO-Crowley CO-Pueblo CO-
557 PM MDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTERO...
SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES WILL EXPIRE AT
600 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3800 10385 3798 10400 3815 10418 3818 10382
TIME...MOT...LOC 2356Z 156DEG 16KT 3814 10401 

$$

lw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 8, 3:42 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Mon May 8 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM MDT Mon May 8 2017

Tonight and Tuesday...Short term model consensus has convection
moving to the northeast during the evening with a line of weakening
convection moving across the southeast plains.  Currently, looking
like the strongest convection this evening will be along and
north of US 50. Will keep some PoPs overnight as another weak
disturbance may produce some showers, mostly along the southern
I25 corridor. On Tuesday, another disturbance will rotate
northward, east of the upper low over Arizona. Plenty of low level
moisture will be in place over the plains along with the middle
and upper level moisture. Main question will be the amount of
instability. SPC Day2 has a marginal risk, which is very
reasonable. Other main concern will be locally heavy rains on the
burn scars.  --PGW--

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM MDT Mon May 8 2017

Tuesday night into Wednesday...Upper low moves eastward, passing
over northern New Mexico Wednesday evening. Wednesday could be
another day with strong storms and locally heavy rainfall. Models
hint at an axis of heavier rainfall developing along a boundary
somewhere over eastern Colorado. EC has the boundary further
north while the GFS keeps it over southeast Colorado.

Thursday...Upper low slowly moves east with some precipitation
wrapping around the west side of the upper low.  Currently, appears
precipitation amounts will be light with cool and stable airmass
over the region.

Friday through Monday...Upper ridge builds into the region Friday
through Monday. There will be some residual moisture for a few
afternoon and evening thunderstorms, mainly over the higher
terrain. Otherwise, it will be mild and dry.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 316 PM MDT Mon May 8 2017

KCOS and KPUB...Scattered to numerous thunderstorms will continue
through late evening, with the potential for gusty winds, hail and
heavy rain. Will have to watch for some low clouds overnight
depending on the amount of easterly flow, which will depend on
outflows from thunderstorms. The wet and active pattern continues
on Tuesday with scattered to numerous afternoon and evening
thunderstorms. The storms could produce gusty winds, hail and
heavy rain.

KALS...Scattered thunderstorms will occur into Monday evening and on
Tuesday afternoon and evening. Gusty winds, brief downpours, and
small hail could accompany the storms.  --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Mon May 8 2017

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Mon May 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible today across the plains. The
best chance for strong to severe storms will be along and north of
highway 50. The primary threat will be large hail up to golf ball
size and wind gusts to 70 mph. There is also a slight chance of a
tornado, especially in northern El Paso county. The best chance
for severe storms will be late this afternoon and into the evening
hours.

Flash flooding on burn scars will also increase today as unstable
air moves into the region. If a storm moves over any of the many
burn scars over the region, then flash flooding will be possible.
The most susceptible burn scars are the Junkins burn scar and the
Hayden Pass burn scar.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, scattered thunderstorms are expected to initiate over
the mountains early Tuesday afternoon, then drift eastward onto
the plains. Primary concerns will be lightning, strong winds,
large hail, heavy rain, burn scar flooding, and an isolated
tornado. Additionally, light snow accumulation will be possible
above 10000 feet.

On Wednesday and Thursday, the upper level low moves closer to
the region, bringing showers and thunderstorms to the area. A few
storms could become strong across the plains and heavy rainfall
will become more of a concern for burn scars. Primary risks are
lightning, small hail, wind gusts up to 50 mph and localized
flash flooding. Snow levels will remain around 10000 feet with
light to moderate accumulations possible across the higher
elevations.

High pressure will move across the area for Friday through Sunday.
However, there will be enough residual moisture for isolated
thunderstorms to develop over the higher terrain each afternoon.
Primary concerns will be lightning, small hail and wind gusts up
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely today and tonight across the region.

LW/Skelly

In the hours before

Local storm report, May 8, 4:18 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 W PUEBLO WEST         38.31N 104.80W
05/08/2017  M0.88 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 8, 4:46 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 S PUEBLO WEST         38.29N 104.76W
05/08/2017  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 8, 4:53 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON MAY 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 S WESTCLIFFE          38.00N 105.47W
05/08/2017  M1.00 INCH       CUSTER             CO   PUBLIC

&&
Special weather statement, May 8, 4:54 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT MON MAY 8 2017

COZ072-078>080-087-082345-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
454 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND CENTRAL
CUSTER COUNTIES UNTIL 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Crestone Peak, or 41 miles west of Pueblo, moving
northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gardner, Red Wing, Silver Cliff, Westcliffe and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3773 10536 3795 10537 3816 10547 3823 10528
      3799 10516 3772 10515
TIME...MOT...LOC 2253Z 210DEG 10KT 3804 10533

lw
Special weather statement, May 8, 5:08 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT MON MAY 8 2017

COZ089-093-090000-
Crowley County CO-La Junta Vicinity/Otero County CO-
508 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
SOUTHWESTERN CROWLEY COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Manzanola, or 20 miles west of La Junta, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford, Fowler, Manzanola, Olney Springs and Crowley.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3782 10391 3793 10405 3826 10403 3810 10360
TIME...MOT...LOC 2308Z 210DEG 13KT 3796 10392

lw
Special weather statement, May 8, 5:20 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
520 PM MDT MON MAY 8 2017

COZ064-066-090000-
La Garita Mountains Above 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
520 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of North Pass, or 15 miles southeast of Gunnison,
moving northwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Saguache County.

LAT...LON 3843 10669 3831 10663 3824 10684 3842 10698
TIME...MOT...LOC 2320Z 154DEG 26KT 3835 10678

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:04 PM MDTSpecial Weather StatementPUBOtero41 min
May 7, 6:43 PM MDTSpecial Weather StatementPUBKiowa47 min
May 7, 6:46 PM MDTSpecial Weather StatementPUBBaca29 min
May 7, 7:24 PM MDTSpecial Weather StatementPUBBent36 min
May 7, 7:59 PM MDTSpecial Weather StatementPUBCrowley31 min
May 8, 12:59 PM MDTSpecial Weather StatementPUBCuster61 min
May 8, 1:47 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
May 8, 2:10 PM MDTSpecial Weather StatementPUBCuster80 min
May 8, 2:20 PM MDTTornado WarningPUBCuster, Huerfano, Pueblo25 min
May 8, 2:43 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
May 8, 2:47 PM MDTSevere Thunderstorm WarningPUBPueblo43 min
May 8, 2:52 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Pueblo3 hr
May 8, 3:22 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Huerfano, Pueblo38 min
May 8, 3:31 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo59 min
May 8, 3:37 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo38 min
May 8, 3:54 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo66 min
May 8, 4:14 PM MDTSevere Thunderstorm WarningPUBOtero15 min
May 8, 4:24 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero23 min
May 8, 4:54 PM MDTSpecial Weather StatementPUBCuster51 min
May 8, 5:08 PM MDTSpecial Weather StatementPUBOtero52 min
May 8, 5:20 PM MDTSpecial Weather StatementPUBGunnison40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.